Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 11, 2003, 4:30 PM EDT for Lycoming County, Pennsylvania. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 4:30 PM EDT (20:30 UTC)
- Expired
- May 11, 2003, 4:45 PM EDT
- In force
- 15 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lycoming County, PA
The radar
The State College radar (KCCX), 107 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 112030 SVRCTP PAC081-112045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 429 PM EDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 445 PM EDT. * AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOYALSOCKVILLE...OR 7 MILES NORTHEAST OF MONTOURSVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARBOURS AROUND 435 PM. THIS WARNING REPLACES THE TORNADO WARNING THAT WAS IN EFFECT UNTIL 430 PM. THE STORM HAS WEAKENED...BUT IS STILL CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4136 7702 4127 7695 4129 7654 4152 7679 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:15 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 11, 3:15 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 11 2003 ACTIVE AFTN EVOLVING...WL BE BRIEF. AS OF 19Z...PSEUDO-DRYLINE WORKING ACROSS WESTERN PORTIONS OF CWA...WITH DEWPTS TUMBLING INTO THE 50S...DESPITE AIR TEMPS HOLDING FROM M 70S TO NR 80. STRONG CAP AROUND 550 MB LIMITING CONVECTION ALONG THIS LINE SO FAR. REAL JUICY AIR ACROSS CENTRAL AND E...ESP ACROSS SUSQ VALLEY...AND THIS SEEMS TO BE THE PRIME SPOT FOR SEVERE WX...AND POSSIBLE ROTATING CELLS. WL INCLUDE THIS EVENING PERIOD TO COVER LINGERING TSTMS. TNT...ONCE TSTMS DIMINISH...AND ACTUAL FRONT CROSSES...EXPECT PERIOD OF VERY GUSTY WINDS...PERHAPS UP TO 50 MPH IN HIGHER ELEVS OF LAURELS/NW MTNS. WL ISSUE WIND ADV TIL 10 PM FOR THOSE LOCALES...EVE SHIFT MAY NEED TO EXTEND IF CONDITIONS PERSIST. LIGHT SHOWERS SHOULD WRAP BACK INTO WESTERN AREAS AFTER MIDNIGHT...SO WL INCLUDE CAT POPS NW MTNS...AND LIKELIES LAURELS. CHC POPS FOR CENTRAL AREAS. MON-WED...VERY WINDY AND COOL WITH OCCASIONAL SHOWERS...ESP HIGHER TERRAIN OF NW/LAURELS. LESS CHC OVER LOWER SUSQ...WL MENTION MAINLY AFTN FOR THERE. COULD BE SOME EMBEDDED THUNDER...ALONG WITH VERY SMALL HAIL...BUT TOTAL TOTALS NOT VERY IMPRESSIVE FOR LOW TOPPED CONVECTION...NOR IS THE TQ INDEX. MORE SHOWERS TUE NT NW/LAURELS...THEN ELSEWHERE AGAIN ON TUE. DIMINISHING SHOWERS FOR TUE NT/WED...LIMITED MAINLY FOR NORTHERN-MOST COUNTIES. CLOUDS MAY PRECLUDE FROST FOR TUE NT/WED AM...STILL SOME UNCERTAINTY. WED-THU...UPPER LOW FINALLY OPENS UP/LIFTS OUT...TO BE FOLLOWED BY ANOTHER MORE COMPACT SYSTEM DIVING INTO OH VALLEY. LOTS OF LONG TERM MODEL UNCERTAINTY...BUT LOOKS LIKE MOST INDICATE BEST RAIN POTENTIAL FOR FRI-FRI NT. WL INDICATE THIS IN PRODUCTS. .CTP... PA...TORNADO WATCH PAZ004>006-010-011-017-24-33 TIL 5 PM EDT...ALL OTHER ZONES UNTIL 7 PM EDT. WIND ADV FOR NW MTNS/LAURELS/CLEARFIELD CO. KL
Hazardous weather outlook, May 11, 3:46 AM EDT, 12 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE STATE TODAY. A STRONG COLD FRONT AND WARM MOIST AIR OUT AHEAD OF IT WILL LIKELY PRODUCE THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE ARE SOME INDICATIONS THAT THE STORMS WILL ROTATE WHICH INCREASES THE CHANCE THAT A FEW MAY BE CAPABLE OF PRODUCING TORNADOES. AT THIS TIME...THE MAIN THREAT IS FOR DAMAGING WINDS AND HAIL FROM THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... COOLER WEATHER WILL DOMINATE THE COMING WEEK. NO SIGNIFICANT WEATHER EVENTS ARE CURRENTLY FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRUMM/MARTIN
In the hours before
Special weather statement, May 11, 11:50 AM EDT, 4 hours 40 minutes before
PAZ004>006-010-011-017-024-033-112100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1150 AM EDT SUN MAY 11 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND WARREN. TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 11, 1:50 PM EDT, 2 hours 40 minutes before
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-112300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 150 PM EDT SUN MAY 11 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...COLUMBIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA... UNION AND YORK. CURRENTLY...THE ATMOSPHERE IS EXTREMELY UNSTABLE AND HAS THE POTENTIAL TO RAPIDLY DEVELOP STRONG TO SEVERE THUNDERSTORMS. ONCE THE THUNDERSTORMS FORM...THEY HAVE THE POTENTIAL TO DEVELOP STRONG TORNADOES THROUGHOUT CENTRAL PENNSYLVANIA. THIS IS A PARTICULARLY DANGEROUS SITUATION AND RESIDENTS OF CENTRAL PENNSYLVANIA SHOULD BE AWARE OF RAPIDLY CHANGING WEATHER. TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 54 min |
| May 11, 3:49 PM EDT | Tornado Warning | CTP | Lycoming | 41 min |
| May 11, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.